Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2018, 6:29 PM CDT for McPherson County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2018, 6:29 PM CDT (23:29 UTC)
- Expired
- May 7, 2018, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS53 KABR 072329
SVRABR
SDC089-080000-
/O.NEW.KABR.SV.W.0002.180507T2329Z-180508T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
629 PM CDT MON MAY 7 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern McPherson County in north central South Dakota...
* Until 700 PM CDT
* At 629 PM CDT, a severe thunderstorm was located 8 miles northeast
of Eureka, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9921 4577 9954 4585 9963 4594 9949
TIME...MOT...LOC 2329Z 228DEG 22KT 4587 9951
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
578
WWUS53 KABR 072352
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
652 PM CDT MON MAY 7 2018
SDC089-080002-
/O.EXP.KABR.SV.W.0002.000000T0000Z-180508T0000Z/
McPherson SD-
652 PM CDT MON MAY 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4594 9921 4577 9954 4585 9963 4594 9949
TIME...MOT...LOC 2352Z 228DEG 22KT 4595 9938
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:44 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 7, 3:44 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 344 PM CDT Mon May 7 2018 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 344 PM CDT Mon May 7 2018 Two main rounds of thunderstorms will be possible through Tuesday afternoon, both in response to an incoming shortwave which is currently positioned across southern Montana. The first round may develop this evening across western South Dakota by 23z and head east through the overnight. Several CAMs are picking up on this idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse rates and around 20 knots of deep layer shear provide a favorable environment. By sunset, a multicell cluster of storms may be underway across central SD. MLCAPE will have taken a nosedive, but this cluster may be sustained due to a strengthening LLJ of 45+ knots across central/northeastern SD. A few storms may reach severe limits at times across portions of western and even central South Dakota, but generic to strong thunderstorms will be most likely across the majority of the CWA with gusty winds and some small hail being the main threats. The second main round of thunderstorms are expected to develop near and southeast of the surface low Tuesday afternoon/evening once the atmosphere has a chance to destabilize. Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low- level shear may once again provide a marginal environment for a few strong to severe thunderstorms. The area of greatest concern will be focused along a surface trough extending from the low, in central South Dakota, southeastward into southeastern South Dakota. .LONG TERM...(Tuesday Evening through Monday) Issued at 344 PM CDT Mon May 7 2018 When the period opens, a low pressure system is departing the region, resulting in decreasing precipitation chances Tuesday night into Wednesday. Dry conditions should be in place for most of Wednesday through Thursday before the next low pressure system moves in, bringing more precipitation chances mainly anchored on Thursday night into Friday. Beyond that, forecast confidence really dwindles with an upper level rex-block pattern of sorts developing. Models tend to mishandle system track/timing in blocky patterns. At the moment, not all that confident that this forecast areas sees much in the way of precipitation chances beyond Friday. The 12Z deterministic GSM models continue to trend cooler with low level thermal advection progs beyond Wednesday. Temperatures could be running near to a few degrees below climo normal during the second half of the week into the weekend. Still not seeing a lot of support for that scenario in the NAEFS Ensemble S.A. table. 850hpa standardized anomaly output suggests temperatures could still be one or more standard deviations above normal beyond Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1241 PM CDT Mon May 7 2018 VFR conditions are expected through the period until Tuesday morning/afternoon when they'll be replaced by MVFR conditions due to an incoming area of low pressure. Winds will be on the decrease this evening and should stay generally near or below 12 knots sustained through the rest of the period overall. An area of showers and thunderstorms will work across the area tonight into Tuesday morning as well, and may lead to locally higher winds as they pass. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273. MN...None. && SHORT TERM...Lueck LONG TERM...Dorn AVIATION...Lueck
Hazardous weather outlook, May 7, 3:30 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 PM CDT Mon May 7 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop across the area tonight. A few storms could be strong to severe along and west of the Missouri River this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some strong thunderstorms are possible Tuesday and Tuesday night. At this time, it does not appear any of the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:01 PM CDT | Red Flag Warning | ABR | 5 hr | |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.